The Top 10 Medication Mistakes Parents Make
Check Your Doses continued...
If your doctor switches your child from one type of refrigerated liquid
antibiotic to another halfway through, don't store the first kind for future
use; refrigerated antibiotics tend to lose their potency after two weeks. You
can save unused tablets or capsules, but don't give them to your child unless
you have your doctor's approval, says Dr. Prager.
Don't Use Old Medication
"I recently examined a child whose parents had started him on his
sister's leftover antibiotics because they thought he might have had a
recurrence of strep throat," says Jerome Paulson, M.D., F.A.A.P., an
associate professor of health-care sciences and pediatrics at George Washington
University Medical School in Washington, D.C. "By the time I saw him three
days later, there was no way to accurately diagnose him because the drug had
either cleared up the infection or wasn't necessary in the first
Giving a child an unnecessary antibiotic also increases the chance that the
bacteria will develop a resistance to it. If that happens, the drug may not
work when the child does need it.
Quality, Not Quantity
Parents sometimes assume that if a drug does not work right away they need
to give a little more. With many drugs, including antibiotics, it can often
take three to four days before your child will start to feel better, points out
Dr. Prager. An extra teaspoonful won't speed up recovery and could cause
serious side effects.
Questions to Ask Your Doctor
Ask the doctor if it's okay to skip nighttime doses. Sometimes it is more
important to wake a child than to let him sleep. And make sure baby-sitters,
relatives, and other people who look after your child know how and when to
administer the medication.
A frantic parent once called Dr. Greensher in the middle of the night
because she had grabbed adult cough syrup in the darkness and given it to her
seven-year-old instead of his antibiotic. "This can happen during the day
too," says Dr. Greensher, "especially if a busy parent is in a
rush." To be on the safe side, call the doctor should such a mistake